Idaho, 2003Flooding in Idaho, February 1, 2003
February 1, 2003 · NWS OTX · 2 events in 2 counties and zones
Periods of heavy rain and snowmelt led to flooding on both the smaller and major rivers across eastern Kootenai, Shoshone and much of Latah counties. 7 ft with flood stage of 43 feet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of heavy rain and snowmelt led to flooding on both the smaller and major rivers across eastern Kootenai, Shoshone and much of Latah counties. The flood stage on the Couer d'Alene river at Cataldo peaked at 43.7 ft with flood stage of 43 feet. This caused flooding around a home near Wolf Creek Lodge and road closures on Riverview Drive.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 31, 8:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 31, 8:30 PM PST, 3 hours 30 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
830 PM PST FRI JAN 31 2003
.SYNOPSIS...THE VERY MOIST AND WARM STORM SYSTEM WHICH MOVED ACROSS
THE STATE TODAY CONTINUE TO AFFECT THE SOUTHEASTERN PORTION OF THE
CWA. THIS SYSTEM CONTINUES TO BRING LOCALLY HEAVY RAINS TO THIS AREA.
THIS MOIST AIRMASS WILL MOVE OUT OF THE REGION LATER TONIGHT AS
COLDER AND DRIER AIR MOVES IN FROM THE NORTHWEST. WE WILL REMAIN
UNDER WEAK NORTHWEST FLOW THROUGH MONDAY...WITH A COUPLE OF WEAK
WEATHER SYSTEMS MOVING INTO THE AREA.
.DISCUSSION...
.RAINY WEATHER WILL CONTINUE INTO THE NIGHTTIME HOURS OVER THE
SOUTHEAST PORTION OF THE CWA. HEAVY RAINS WILL CONTINUE FROM THE A
LINE SOUTH OF THE TRI CITIES TO SPOKANE. THE PALOUSE AREA IS
RECEIVING CONSIDERABLE RAIN AT THIS TIME. THIS BAND OF MOISTURE IS
EXPECTED TO SAG SE OVERNIGHT AS AN UPPER LEVEL SHORTWAVE TROF
CURRENTLY JUST OFF THE OLYMPIC PENINSULA MOVES TOWARD THE AREA. WE
ARE ALREADY BEGINNING TO SEE THIS DRIER AIR MOVE INTO NW WA PER THE
LATEST RADAR PIX FROM SEATTLE. PRECIPITATION HAS GENERALLY ENDED OVER
THE NW ZONES INCLUDING OMAK AND WENATCHEE ALTHOUGH A FEW STRAY LIGHT
SHOWERS COULD STILL MOVE IN LATER. SOME LOCAL FLOOD HAS BEEN
OCCURRING MAINLY OVER THE PALOUSE. THE UPPER LEVEL TROUGH PUSHES
THROUGH THE AREA BRINGING AN END TO THE WIDESPREAD PRECIPITATION OVER
SOUTHEAST WASHINGTON. WILL UPDATE SOME ZONES TO CHANGE THE WORDING ON
THE PRECIPITATION. WILL ALSO ISSUE FLOOD WARNING FOR THE PALOUSE
RIVER.
...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...
GEG 039/045/027/041/025/037 422012
COE 038/045/030/040/026/036 422012
PUW 039/047/029/041/028/039 932112
LWS 042/049/033/047/034/043 972112
CQV 035/046/027/043/025/036 422012
SPT 035/044/028/038/026/036 532012
WWP 035/044/025/031/025/032 943112
EAT 033/042/030/042/030/040 322002
MWH 035/046/027/043/028/040 321002
OMK 030/039/023/039/023/037 222002
.OTX...FLOOD WARNING FOR THE PALOUSE RIVER AS WELL AS SMALL STREAM
FLOOD WARNING FOR THE PALOUSE REGION THROUGH SATURDAY MORNING
(WHITMAN AND LATAH COUNTIES)...
Hazardous weather outlook, Jan 31, 10:25 AM PST, 13 hours 35 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-011430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1025 AM PST FRI JAN 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO
.DAY ONE... TODAY
HEAVY RAINS AND WARM TEMPERATURES WILL CONTINUE TO LEAD TO LOCALIZED
FLOODING ON SOME OF THE SMALL RIVERS AND STREAMS CROSSING THE IDAHO
AND WASHINGTON PALOUSE.
PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENT (SEAFLWOTX FGUS46
KOTX).
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Central Panhandle Mountains
- When
- February 1, 12:00 AM PST to 6:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Flood, Idaho Palouse
- When
- February 1, 12:00 AM PST to 6:00 PM PST
- Where
- Idaho Palouse forecast zone
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in New Mexico, February 1 to 28, 200322 events
- Drought in Colorado, February 1 to 28, 200321 events
- Heavy Snow and Winter Weather in New Hampshire, February 1 to 2, 200313 events
- Winter Storm in Wyoming, February 1 to 2, 200312 events
- Heavy Snow in Massachusetts, February 1 to 2, 2003$15,000 · 3 events
- Drought in Texas, February 1 to 28, 20038 events
- Drought in Utah, February 1 to 28, 20037 events
- Winter Storm in Montana, February 1, 20035 events
- Winter Weather in North Carolina, February 1, 20034 events
- Heavy Snow in Montana, February 1 to 2, 20034 events
- Strong Wind in California, February 1 to 2, 2003$3,000 · 3 events
- Winter Weather in Pennsylvania, February 1, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342410, 5342411.